We don’t deny that pharmaceuticals have had a tremendous impact in improving the quality of life and life spans of countless people over time but caution must never be thrown to the wind when it comes to responsible treatment with drugs. One problem is that it sometimes takes years for negative side effects to show up in people being treated with chemical substances. If your child—or for that matter, you—is being treated for any medical condition with pharmaceuticals, be sure to thoroughly discuss expectations and possible side effects with your doctor and, or pharmacists.
High doses of antidepressants linked to suicidal behavior in teens
Researchers theorize that the patients’ young age makes them more susceptible to the negative effects of antidepressants.
By: Agata Blaszczak-Boxe, LiveScience
Children and young adults who start taking antidepressants at high doses are more likely to think about or attempt suicide than those who start at the doses of antidepressants that are typically prescribed, according to a new study.
Researchers found that young people between ages 10 and 24 who started antidepressant therapy at high doses were twice as likely to attempt or think about suicide over the first 90 days of treatment compared to those who started taking antidepressants at the doses recommended by doctors’ guidelines.
This translates into about one additional event of suicidal behavior for every 150 patients who take high doses of antidepressants, the researchers said, writing on April 28 in the journal JAMA Internal Medicine.
“There is no evidence that starting at a higher dose is beneficial,” said Dr. David Brent, of the University of Pittsburgh, who was not involved in the research, but wrote a commentary about the study also published in the journal. [Aspirin to Zoloft: How 4 Common Medicines Work]